Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Reno, NV

July 22, 2024Douglas County, Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 22, 2024, 5:59 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 5:59 PM PDT (00:59 UTC)
Expired
Jul 22, 2024, 8:00 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 91 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS55 KREV 230059
FFWREV
NVC005-019-230300-
/O.NEW.KREV.FF.W.0005.240723T0059Z-240723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
559 PM PDT Mon Jul 22 2024

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Southern Lyon County in west central Nevada...
  Douglas County in western Nevada...

* Until 800 PM PDT.

* At 559 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3891 11964 3894 11964 3896 11956 3899 11952
      3902 11949 3902 11945 3892 11942 3890 11950
      3889 11954 3890 11962

FLASH FLOOD...RADAR INDICATED

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:50 PM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 12:50 PM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1250 PM PDT Mon Jul 22 2024

.SYNOPSIS...

* Daily thunderstorm chances continue through Thursday along with
  potential for heavy rain, flash flooding and gusty winds.

* A moderate-major HeatRisk continues through Tuesday with highs
  100-105 for northwest and west central NV.

* Then a cooler trend along with drier and breezier starts on
  Wednesday.

&&

.DISCUSSION...

Interesting weather pattern going ahead this week. Hot temperatures
continue through the week, but we are going to be in a cooling
trend as moisture moves in from the south due to a low pressure
area off Baja California. Temperatures will continue to be in the
100-105 range in western NV through tomorrow. Then start to drop
into the 90s Wednesday into the weekend. Therefore, we are keeping
the heat advisory Tuesday for Churchill, Pershing and far northern
Washoe county through tomorrow evening.

Even though, an area of high pressure will be developing over the
next few days in the Great Basin the moisture advected north will
be trapped under it. The latest sounding for Reno showed 0.89
inches of precipitable water (PW) which is quite high, above the
90th percentile, for this time of the year. We are also expecting
PW to remain around 0.75-1 inch through Thursday along with
marginal instability and shear. This means that we are going to
have showers and thunderstorms each afternoon through Thursday.

Latest hi-res models have convection starting early this
afternoon and going into the evening hours. The best chances for
storms 30-50% will be from Mono to Alpine counties in CA, and
Mineral, Lyon, Douglas, Carson and southern Washoe (including
Reno) in NV. Storms will be capable of producing gusty outflow
winds to 55 mph, periods of heavy rain and localized flash
flooding, and hail. In contrast, the northern portions
of NE CA and NW NV near the OR border still have a chance for
observing dry lightning this afternoon. Tomorrow through Thursday
with higher PWs and slower moving storms, we have a marginal risk
(5%) of exceeding flash flood guidance by WPC. HREF is highlighting
areas south of highway 50 Tuesday. Wednesday appears to be the day
with the highest risk across most of the area. So, keep an eye out
for heavy rain and flash flooding. On Thursday, with the approach
of the next upper level system to our northwest the moisture
starts to move east towards central and eastern NV.

Conditions improve on Friday as the moisture is pushed away. However,
stronger winds are expected from Wednesday through Friday, especially
in the northern areas. Drier and breezier conditions may bring elevated
fire weather conditions up north. Otherwise, seasonal conditions should
prevail this weekend.

-Crespo

&&

.AVIATION...

Generally VFR conditions continue through the period. There is a
30-50% chance of storms leading to periods of MVFR to IFR near
SHRA/TSRA due to reductions in VIS between 20-4Z. BLDU from gusty
and erratic outflow winds to 35-45 kts in dust-prone areas in
west central NV is also capable of reducing VIS during the same
timeframe. Otherwise, winds will be generally from the west and
southwest between 5-15 kts with gusts up to 25 kts.

Storm activity and winds will slowly subside after sunset. Another
round of afternoon storms is expected tomorrow with a 40-60% chance
from KMMH-KHTH. Lower chances down to 10-30% north of highway 50.

-Crespo

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 8 PM PDT Tuesday NVZ004-005.

CA...None.
&&

In the hours before

Special weather statement, Jul 22, 2:26 PM PDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Reno NV
226 PM PDT Mon Jul 22 2024

CAZ071-072-NVZ002-222200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
226 PM PDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT PLACER...SIERRA...NEVADA AND
SOUTHERN WASHOE COUNTIES THROUGH 300 PM PDT...

At 226 PM PDT, Doppler radar was tracking a strong thunderstorm over
Glenshire-Devonshire Cdp, or near Prosser Creek Reservoir, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boca Reservoir, Prosser Creek Reservoir, Northstar,
Glenshire-Devonshire Cdp, Hirschdale, Floriston, Truckee, Alpine
Meadows Campground, Boca Campground, Glenshire-Devonshire, Boca Rest
Campground, and Truckee-Tahoe Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 12015 3935 12020 3948 12008 3934 11993
TIME...MOT...LOC 2126Z 226DEG 8KT 3932 12013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:27 PM PDTAreal Flood AdvisoryREVDouglas, Lyon2 hr
Jul 22, 7:17 PM PDTAreal Flood AdvisoryREVLyon, Storey118 min
Jul 22, 7:29 PM PDTFlash Flood WarningREVLyon, Storey2 hr
Jul 23, 2:29 AM PDTFlood WatchREVDouglas, Lyon, Mineral, Storey, Washoe42 hr
Jul 23, 1:02 PM PDTFire Weather WatchREVWashoe22 hr
Jul 23, 2:08 PM PDTSpecial Weather StatementREV37 min
Jul 23, 2:39 PM PDTAreal Flood AdvisoryREVDouglas, Lyon96 min
Jul 23, 2:44 PM PDTSpecial Weather StatementREVStorey31 min
Jul 23, 2:49 PM PDTSpecial Weather StatementREV56 min
Jul 23, 3:46 PM PDTSpecial Weather StatementREV59 min
Jul 23, 3:54 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 23, 4:16 PM PDTAreal Flood AdvisoryREVWashoe119 min
Jul 23, 4:34 PM PDTSpecial Weather StatementREVWashoe56 min
Jul 23, 4:46 PM PDTSpecial Weather StatementREVStorey29 min

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.